What is Seroquel?
Seroquel, the brand name of quetiapine fumarate, is an atypical anti-psychotic drug with sedative and anxiolytic (anxiety relieving) properties. It is commonly used to treat the acute manic episodes that are associated with bipolar disorder, as well as schizophrenia (decreases hallucinations, lessens feelings of nervousness, prevents severe mood swings/ decreases frequency of mood swings, and enables clear thinking). This drug works by restoring balance of neurotransmitters in the brain.
It can also be prescribed off-label for treatment of aggression, AlzheimerÃ¢â‚¬â„¢s, anxiety, ADHD, PTSD, and sleeplessness. It is possible to use Seroquel in conjunction with other medication to relieve depression. Dosages vary from about 25 mg daily up to 800 mg daily, depending upon the disorder being treated as well as the treatment regimen.
The side effects of Seroquel include:
- Upset Stomach
- Weight Gain
- Blurred Vision
- Dry Mouth
- Vision Problems
Common street names for Seroquel are Ã¢â‚¬Å“QuellÃ¢â‚¬Â, Ã¢â‚¬Å“Suzie-QÃ¢â‚¬Â, and Ã¢â‚¬Å“SnoozeberriesÃ¢â‚¬Â.
Is Seroquel Addictive?
Currently, there is no proof that Seroquel is physically addictive. However, there have been reports of both intranasal (snorting after crushing the pill into powdered form) and intravenous abuse. When co-administered with cocaine, the mix is referred to as a Ã¢â‚¬Å“Q-BallÃ¢â‚¬Â. Abuse of Seroquel for its sedative and anxiolytic properties has skyrocketed in correctional facilities across the nation. In 2004, a letter to the editor of the American Journal of Psychiatry estimated that as many as 30% of the psychiatric visits from inmates that year were faked in an effort to obtain Seroquel. Other correctional facilities have noted that Seroquel seems to induce severe drug seeking behavior; including faking symptoms, threatened legal actions, and threatened suicides when faced with discontinuing Seroquel. Medical and psychiatric staffs at correctional facilities are urging authorities to re-examine the addiction potential of Seroquel based on these occurrences.
An overdose on Seroquel is potentially fatal, and requires immediate medical attention. The symptoms of an overdose include:
- Rapid Heart Beat
- Hypotension (Low Blood Pressure)
- Hypokalemia (Low Blood Potassium)
Treatment for an Overdose of Seroquel
If the overdose of quetiapine fumarate was recent, healthcare professionals will likely attempt to pump the stomach. However, if the drug has already been absorbed into the bloodstream, it cannot be removed quickly. In these circumstances, medical personnel will give supportive care by treating the symptoms of an overdose instead of trying to flush the drug out of the system. Some of the ways that supportive care can be tried are:
- Administration of fluids through an IV.
- Medication for arrhythmia or other complications that may have arisen.